Alert archive / Virginia / Flash Flood Warnings in 1999
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 18, 1999, 8:27 PM EDT for Grayson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 1999, 8:27 PM EDT (00:27 UTC)
- Expired
- May 18, 1999, 11:25 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Grayson County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 190026 FFWRNK VAC077-WVC025-055-190325- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 827 PM EDT TUE MAY 18 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA. GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA. MERCER COUNTY IN SOUTH CENTRAL WEST VIRGINIA. * UNTIL 1125 PM EDT. * AT 827 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL OF 3 TO 4 INCHES HAD FALLEN IN NORTHERN MERCER COUNTY SINCE 5 PM. MOST OF GREENBRIER COUNTY AND NORTHERN GRAYSON COUNTY HAD RECIEVED 2 TO 3 INCHES OF RAIN SINCE 5 PM. ADDITIONAL THUNDERSTORMS WITH VERY HEAVY FRAIN WILL CONTINUE TO SLOWLY MOVE NORTHEAST ACROSS THESE AREAS THIS EVENING. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS LIKELY. * << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/KK/AMS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:10 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 18, 3:10 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT TUE MAY 18 1999 CONVECTION IS FIRING OVER SOME OF OUR MOUNTAIN COUNTIES WITH THE HELP OF A LITTLE DIFFERENTIAL HEATING. MORE ORGANIZED CONVECTION IS FURTHER WEST IN ASSOC WITH VORTMAX...BETTER INSTAB AND MID-LEVEL INFLOW. NGM AND ETA BOTH BRING DECENT DYNAMICS THROUGH WESTERN VA OVERNIGHT. BEST DYNAMICS WILL SPLIT OUR REGION...BUT WILL CONTINUE WITH LIKELY POPS IN THE WEST FOR THIS EVENING...AND LOWER THEM TO CHANCE AS WE HEAD EAST AND INTO THE OVERNIGHT PERIOD. THINGS CLEAR OUT TMRW AS THE VORT QUICKLY SWINGS NORTHEAST. AM COUNTING ON DOWNSLOPING WIND TO PRECLUDE CHANCE OF TSTMS IN THE EAST TMRW WITH COLDER AIR COMING IN ALOFT. HIGH PRESSURE BUILDS IN OVER THE GREAT LAKES AND BRINGS DRIER AIR THROUGH THE REMAINDER OF THE PERIOD. .RNK... VA...NONE. NC...NONE. WV...NONE. JDS
In the hours before
Local storm report, May 18, 6:30 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
630 PM EDT TUE MAY 18 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
512 PM 5 NE RADFORD VA 0.75 HAIL REPORTED BY
05/18/99 PULASKI SPOTTER
550 PM ANTHONY WV 0.88 HAIL REPORTED BY
05/18/99 GREENBRIER SPOTTER
KKLocal storm report, May 18, 6:30 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
630 PM EDT TUE MAY 18 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
512 PM 5 NE RADFORD VA 0.75 HAIL REPORTED BY
05/18/99 PULASKI SPOTTER
550 PM ANTHONY WV 0.88 HAIL REPORTED BY
05/18/99 GREENBRIER SPOTTER
KKNearby
Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.